Illinois, 2017

Tornado and Hail in Illinois, October 14, 2017

October 14, 2017 · NWS DVN · 7 events in 3 counties and zones

Severe thunderstorms moved across much of west central Illinois and northeast Missouri the evening of October 14th, 2017. Wind and hail reports were common with these storms, and some roof damage and significant tree damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms moved across much of west central Illinois and northeast Missouri the evening of October 14th, 2017. Wind and hail reports were common with these storms, and some roof damage and significant tree damage occurred. In addition, two tornadoes occurred, on in northeast Missouri, and another in west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 14, 3:02 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 14, 3:02 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
402 AM CDT Sat Oct 14 2017

.SYNOPSIS...
Issued at 330 AM CDT Sat Oct 14 2017

Looming strong upper trof out acrs the central and northern Rockies,
and water vapor imagery indicating unseasonable/high moisture feed
streaming up into the midwest out of west central Mexico, to combine
for a stormy day today into tonight with multiple hazards. Cooler
and windy for the second half of the weekend with some frost
posssible early Monday morning. Then mainly dry/nil weather on tap
for next week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat Oct 14 2017

Ongoing elevated showers and thunderstorms along and north of I80 to
decrease by sunrise fro much of the area a temporary lull through
mid morning. But then the first short wave ejecting out in pre-trof
southwesterlies to combine with moisture laden 40 KT southwesterly
H85 MB flow to produce another round of showers and storms funneling
up along and north of the llvl boundary now draped from northeastern
MO, to the southern Chicagoland area from mid morning to the midday
period. the boundary will retreat a bit further north by early
afternoon, and as the midday precip cluster exits off to
northeastern IL, this may allow the south to southeastern half of the
DVN CWA to recharge and heat up some. At least mid sfc 60 DPTS
combined with ambient temps in the mid to upper 70s to make for
CAPES of 1000 to 1500+ by late afternoon in these areas. Further
north of the main warm front and I80, elevated showers and some
thunder may keep going into the afternoon.

As the strong upper trof crosses the central/northern plains by late
afternoon, deep synoptic lift, strong shear profiles and
unseasonable moisture levels all point to a autumn severe weather
event across portions of the area this afternoon and into the
evening. If the airmass can recover like projected in these southern
and eastern areas, bulk shear of 40-60+ KTS, 0-1km of 20-30KTs, and
0-3km SRH profiles of 300-400+ m2/s2 all suggest sctrd pre-frontal
supercells this afternoon and early evening especially south of I80.
These shear profiles, some sfc southeast wind component and low
LCL's of 2000 FT AGL or less suggest a tornado threat. Then the
second punch of more linear segments or squall line type systems
with 60-70 MPH damaging wind threat to sweep in acrs at least the
southeastern half to third of the CWA this evening through 8 PM to
10 PM or so tonight. A spin up meso-tornado possible as well with
these evening line segments looking at 30 KT 0-3km shear vectors.
All in all, slight to enhanced severe weather outlook look on target
if we get the thermodynamics to go with the high shear. How far
north the main sfc low and triple point makes it still uncertain and
will be a player on how far north the main severe threat extends,
but most latest run models have trended north and west through this
evening.

With the Mexico fetch atmospheric river and very high PWAT feed of
1.6 to near 2 inches possible today ahead of the convective
episodes, the potentail for locally heavy rain of 1-3 inches appears
very possible in swaths where the storms occur. Higher amounts
possible in areas that get repeated storms moving along the same
areas. High shear profiles will also wring out high rainfall rates
with the stronger storms and line segments, up to 2 inches an hour.
With portions of the area getting heavy rain overnight and Friday
afternoon, as well as taking into account the widespread rains a few
days ago, have issued a Flash Flood Watch starting mid morning and
ongoing into late tonight for areas generally along and north of a
line from Sigourney IA, to Aledo IL and to Princeton/Putnam IL for
now. The entire CWA may be at risk for flash flooding, and later
assessment by the day crew may warrant an expansion further south.

Th heavy rain and severe threat to largely sweep east of the CWA
after midnight tonight, with lingering post-frontal precip shield in
the eats and southeast through 3 AM CDT. Tight pressure gradient
southwest of deepening sfc low over central LK MI will make for late
night gusty northwest winds, ranging sustained from 20 to near 30
MPH and higher gusts. Will have to watch for gravity wave
enhancement as well behind the main line of exiting showers late
tonight.    ..12..

.LONG TERM...(Sunday through next Friday)
ISSUED AT 330 AM CDT Sat Oct 14 2017

Sunday, expect strong cold air advection, with a northwest wind and
highs only in the mid to upper 50s. A surface high pressure ridge
will traverse the forecast area Sunday night with a clear sky and
light wind. Ideal radiational cooling conditions should drop lows
into the mid/upper 30s. Expect some patchy frost, mainly along and
north of Interstate 80.

Looking ahead, the rest of the long term period still looks dry with
favorable synoptic model agreement. Upper flow will transition from
northwesterly to zonal, and eventually southwest. Expect a gradual
warming trend through the period with highs back above normal late
in the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1140 PM CDT Fri Oct 13 2017

Unsettled conditions with periods of MVFR and possibly IFR conditions
with mostly areas of passing copious showers and storms to occur the
next 24 hours. A stalled boundary will interact with a surface low
that passes across the region Saturday PM. The best chance of storms
will be late PM Saturday and evening when the cold front passes with
gusty winds possible. Winds will be light east to northeast overnight
becoming south by afternoon with a shift to the northwest and gusty
by midnight behind the cold front with likely MVFR/IFR cloud bases.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 10 AM CDT this morning through late
     tonight for Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-
     Iowa-Jackson-Johnson-Jones-Keokuk-Linn-Louisa-Muscatine-
     Scott-Washington.

IL...Flash Flood Watch from 10 AM CDT this morning through late
     tonight for Bureau-Carroll-Henry IL-Jo Daviess-Mercer-
     Putnam-Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...Nichols
Hazardous weather outlook, Oct 14, 4:12 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
512 AM CDT Sat Oct 14 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
512 AM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

More rounds of showers and thunderstorms will occur today and this
evening. Strong to severe storms are possible later this
afternoon and evening across much of the Outlook area, but areas
currently more favored are generally east and south of a line from
Freeport in northwestern Illinois, to Tipton Iowa, and to
Sigourney in southeastern Iowa. The main threats are damaging
winds up to 70 mph and isolated tornadoes. The Storm Prediction
Center has placed these favored areas in an enhanced risk for
severe weather. The rest of the area is in either a slight risk or
marginal risk for severe weather today and tonight.

Widespread heavy rain is also expected through tonight. localized
amounts of more than 3 inches are possible. With some areas
getting more saturated from recent rounds of heavy rainfall,
additional rounds of thunderstorms and high rainfall rates could
produce flash flooding. Flooding may also occur on small streams
an creeks, along with in bank rises on area rivers. A Flash Flood
Watch has been issued through tonight for areas generally along
and north of a line from Sigourney Iowa, to Princeton Illinois.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Patchy frost is possible early Monday morning, especially along and
north of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

12/RP KINNEY

In the hours before

Special weather statement, Oct 14, 12:03 AM CST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
103 AM CDT SAT OCT 14 2017

IAC087-101-103-107-115-139-183-140700-
Henry-Louisa-Keokuk-Johnson-Washington-Muscatine-Jefferson-
103 AM CDT SAT OCT 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY...LOUISA...
SOUTHEASTERN KEOKUK...SOUTHEASTERN JOHNSON...WASHINGTON...WESTERN
MUSCATINE AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 200 AM CDT...

At 102 AM CDT, a strong thunderstorm was located over Pleasant Plain,
or 11 miles north of Fairfield, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Muscatine, Fairfield, Washington, Wapello, Columbus Junction, West
Liberty, Lone Tree, Winfield, Riverside, Fruitland, Wayland, Morning
Sun, Brighton, Richland, Ainsworth, Grandview, Conesville, Columbus
City, Letts and Nichols.

Heavy rainfall is also occurring with this storm, and may cause
minor flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 4160 9137 4160 9119 4112 9109 4097 9203
      4128 9214
TIME...MOT...LOC 0602Z 249DEG 35KT 4116 9189

RP KINNEY
Special weather statement, Oct 14, 12:48 AM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
148 AM CDT SAT OCT 14 2017

ILC073-131-161-195-IAC031-045-115-139-163-140745-
Rock
Island-Mercer-Whiteside-Henry-Louisa-Cedar-Scott-Muscatine-Clinton-
148 AM CDT SAT OCT 14 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT AREAS FROM MUSCATINE
THROUGH THE QUAD CITIES AND CLINTON UNTIL 245 AM CDT...

At 145 AM CDT, strong thunderstorms were clustered near Muscatine,
moving northeast at 45 mph.

Heavy rainfall is occurring with these storms, and will cause minor
street flooding, ponding water on highways, and reduced visibility.
Do not drive your vehicle through flooded roadways.

Winds in excess of 30 mph and pea size hail are also possible with
the strongest storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, Muscatine, East
Moline, Wapello, Columbus Junction, Durant, Silvis, Geneseo,
Eldridge, DeWitt, Milan, Colona, Camanche, Le Claire, Coal Valley and
West Liberty.

LAT...LON 4115 9137 4116 9137 4116 9148 4142 9148
      4142 9137 4165 9136 4193 9015 4193 9012
      4139 8994
TIME...MOT...LOC 0645Z 251DEG 50KT 4142 9118

RP KINNEY
Special weather statement, Oct 14, 1:18 AM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
218 AM CDT SAT OCT 14 2017

ILC073-161-IAC139-163-140745-
Rock Island-Henry-Scott-Muscatine-
218 AM CDT SAT OCT 14 2017

...A STRONG THUNDERSTORM WILL AFFECT ROCK ISLAND...NORTHWESTERN
HENRY...SOUTHERN SCOTT AND EAST CENTRAL MUSCATINE COUNTIES UNTIL 245
AM CDT...

At 218 AM CDT, a strong thunderstorm was located over Andalusia, or
10 miles southwest of Rock Island, moving northeast at 50 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Colona, Milan, Le Claire, Coal Valley, Hampton, Port Byron,
Blue Grass, Buffalo, Andalusia, Rapids City, Princeton, Cordova and
Riverdale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4140 9021 4133 9072 4133 9092 4148 9100
      4170 9033
TIME...MOT...LOC 0718Z 252DEG 44KT 4142 9076

RP KINNEY
Local storm report, Oct 14, 2:02 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 AM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     HAIL             3 SE DAVENPORT          41.52N 90.57W
10/14/2017  E0.25 INCH       SCOTT              IA   PUBLIC

&&

RP KINNEY
Special weather statement, Oct 14, 2:03 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
303 AM CDT SAT OCT 14 2017

ILC011-073-161-195-140900-
Rock Island-Whiteside-Henry-Bureau-
303 AM CDT SAT OCT 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCK ISLAND...
WHITESIDE...NORTHERN HENRY AND NORTHWESTERN BUREAU COUNTIES UNTIL 400
AM CDT...

At 303 AM CDT, a strong thunderstorm was located near Erie, or 15
miles southwest of Morrison, moving northeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
East Moline, Sterling, Rock Falls, Morrison, Le Claire, Fulton,
Prophetstown, Hampton, Port Byron, Erie, Walnut, Garden Plain, Rapids
City, Albany, Tampico, Cordova, Lyndon, Hooppole, Cleveland and
Coleta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4146 8937 4149 9039 4158 9039 4159 9034
      4165 9034 4169 9031 4175 9031 4181 9018
      4193 9015 4192 8963 4159 8963 4158 8941
TIME...MOT...LOC 0803Z 252DEG 44KT 4162 9014

RP KINNEY
Special weather statement, Oct 14, 4:55 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
555 AM CDT SAT OCT 14 2017

ILC011-073-155-141200-
Putnam-Henry-Bureau-
555 AM CDT SAT OCT 14 2017

...STRONG THUNDERSTORMS WILL AFFECT PUTNAM...EASTERN HENRY AND
BUREAU COUNTIES UNTIL 700 AM CDT...

At 552 AM CDT, strong thunderstormS were located from Sheffield to
near Kewanee, moving northeast at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Kewanee, Princeton, Hennepin, Spring Valley, Galva, Henry, DePue,
Granville, Walnut, Ladd, Wyanet, Atkinson, Sheffield, Annawan,
Tiskilwa, La Moille, Dalzell, Buda, Bureau Junction and McNabb.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 26 and 72.
 Interstate 180 between mile markers 1 and 13.

Heavy rain is also occurring with these storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
      4123 8964 4123 8987 4115 8987 4115 9006
      4158 9005 4159 8917 4111 8916
TIME...MOT...LOC 1052Z 250DEG 32KT 4133 8982

RP KINNEY

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Bureau

When
October 14, 5:10 AM CST
Where
Bureau County, 0.86 mi NW of Providence
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -89.610

Thunderstorm Wind, Hancock

When
October 14, 4:38 PM CST
Where
Hancock County, Warsaw
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -91.430

Trees were reported blown down, and damage was reported destroyed by thunderstorms wind.

Hail, Warren

When
October 14, 4:48 PM CST
Where
Warren County, 0.87 mi SW of Monmouth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.910, -90.640

Thunderstorm Wind, Warren

When
October 14, 4:48 PM CST
Where
Warren County, 0.69 mi N of Monmouth
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.930, -90.630

A National Weather Service storm survey team determined the damage to the large section of the Monmouth Fire Station was caused by straight line thunderstorm winds. The wind caused two garage doors to fail first, which then allowed air to push into the building, lifting a 20 foot wide, 80 foot long section of the roof off the building. Additional shingle damage and minor tree damage in the area indicated straight line winds.

Hail, Warren

When
October 14, 4:50 PM CST
Where
Warren County, Monmouth Muni Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.950, -90.630

Tornado, Hancock

When
October 14, 5:25 PM CST to 5:26 PM CST
Where
Hancock County, 0.67 mi WNW of Bowen to 0.29 mi NE of Bowen
Rating
EF0
Path length
0.82 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.232, -91.082

A brief EF-0 tornado touched down about a mile west of Bowen, Illinois and moved east about eight tenths of a mile before lifting just west of the city of Bowen. Damage to trees indicated that this EF-0 tornado produced 80 mph and a width of 25 yards.

Hail, Hancock

When
October 14, 5:35 PM CST
Where
Hancock County, Plymouth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.280, -90.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724384, 724389, 724385, 724390, 724386, 724388, 724387.